Go easy on the cold comfort

Droitwich Advertiser: Go easy on the cold comfort Go easy on the cold comfort

As cold and flu season really gets underway, health experts explain why you should be careful about how much paracetamol they take, after a new study warns that taking too much could kill.

By Lisa Salmon.

When a cold or flu strikes, it's all too easy to reach for the nearest box of pills to make you feel better.

But be very careful about how many you take. A new study shows people are more at risk of death or serious harm when they've accidentally overdosed on paracetamol in pills and remedies than they are when they've intentionally taken a paracetamol overdose in a suicide attempt.

So-called 'staggered overdoses' can occur when people have pain or discomfort and repeatedly take a little more paracetamol than they should - perhaps because they don't read the labels, or they think it won't matter if they take extra.

Dr Kenneth Simpson, of the University of Edinburgh and the Scottish Liver Transplantation Unit, who led a study on paracetamol-induced liver injury in 663 patients, says 161 of them had taken a staggered overdose.

He explains: "About two-thirds of the staggered paracetamol overdoses had been taken not to kill themselves but because they were sore, for a whole variety of reasons like tummy pain and headaches.

"People were self-medicating with paracetamol, but ending up in our unit with very sick livers.

"Those who've taken a staggered overdose do worse, paradoxically, than the people who've tried to kill themselves. It's a great irony."

A staggered overdose was fatal for fitness instructor Donna Bishop, 25. She died earlier this year from liver failure caused by a paracetamol overdose after downing a daily cocktail of over-the-counter medication to treat a cold.

She'd had the cold for two weeks before her death, and had taken paracetamol washed down with hot medicated lemon drinks and cough medicine.

She'd been sick several times and had then taken extra medication in the belief she needed a top-up dose after vomiting.

Her mother, Nicky Worton, says: "Thousands of young people take these drugs and are not aware of the proper dosage. I don't want any other families to go through what we have.

"Ultimately I want to highlight the issue that all these drugs can be dangerous and that young people need the proper guidelines on how much to take."

Simpson stresses that accidental overdoses are rare, and says it's not possible to state what amount of paracetamol will be dangerous, as people have individual sensitivities to particular drugs.

In addition, people are more susceptible to the damaging effects of too much paracetamol if, for example, they've been fasting or vomiting, or both, or if they regularly drink heavily.

Simpson says the staggered overdose patients in his study were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken a single overdose.

This was often because those who'd unknowingly taken an overdose went to hospital because they felt unwell, and weren't aware they'd taken too much paracetamol until the damage had been done.

"They are often very sick when they come in, and have kidney and liver failure and other problems, and the doctors don't realise at first that this is all wrapped up in paracetamol," explains Simpson.

What makes it even harder to diagnose is that people who've taken staggered overdoses may have low levels of paracetamol in their blood, even though they're at high risk of liver failure and death. Liver function tests may help with a diagnosis.

Simpson says: "What was striking for us is that people were taking paracetamol for pain - and who doesn't - but you can end up very sick.

"The message we're trying to get across is that if you're going to use paracetamol, especially at this time of year when there's a lot of colds and flu about, you have to be careful about how much you take.

"It's very easy to lose track of how much you've taken, and if you're mixing the paracetamol with other preparations to get rid of the pain, make sure that only one has paracetamol in it."

He adds that while not following the dosage recommendations strictly for one day is unlikely to cause many problems, doing it over a longer period can be dangerous.

As well as damaging the liver, paracetamol can harm the kidneys, and studies suggest it can also affect the lungs, says Simpson.

"Be aware of the possibility of overdose. Anecdotally, I'd say this pattern of overdoses is becoming much more common.

"We see the bad end of the spectrum at the liver unit, so there's probably much more of this out there that we never see."

Professor Ron Eccles, director of the Common Cold Centre at Cardiff University, points out that if you've got a cold or flu, hot drinks like honey and lemon or cordial will help to soothe sore throats, and paracetamol can be taken separately.

"When patients take paracetamol as a tablet, they're more aware of the dose they're taking, whereas the dose of paracetamol in multi-symptom remedies and hot drinks may not be so easily understood," he explains.

"Paracetamol overdosing is a risk when taking multiple common cold medications and not realising that they all may contain paracetamol."

He stresses that patients should always follow the dosing time on the medicine before taking another dose of the same medicine or another variety.

"The best advice is always read the label to know what you're taking and make sure you're not overdosing."

However, paracetamol can really help pain and discomfort, and Professor Roger Knaggs, spokesperson on pain management for the Royal Pharmaceutical Society, stresses: "Paracetamol is a safe drug, but can be harmful if dosage instructions are ignored."

He warns that if paracetamol doesn't help ease pain and discomfort, people should consult their pharmacist or doctor for alternative pain control rather than trying a top-up paracetamol dose.

"The message is clear: if you take more paracetamol than is recommended, you won't improve your pain control, but you may seriously damage your health," he says.

"At this time of year, people should also take care with combination cold and flu products which may have paracetamol as one of the ingredients. It's easy to take more than intended, so if in doubt consult your pharmacist."

Paracetamol dosage :: The Medicines and Healthcare products Regulatory Agency (MHRA) says the recommended paracetamol dose for an adult (by mouth) is between 500mg and 1000mg (one to two tablets) every four to six hours, to a maximum of 4g (eight tablets) in 24 hours.

:: Each tablet usually contains 500mg.

:: Lemsip Cold and Flu Lemon contains 650mg paracetamol, Lemsip Max Cold and Flu Lemon contains 1000mg paracetamol.

:: Beechams Cold & Flu Hot Lemon contains 600mg paracetamol; Beechams Flu Plus Hot Lemon contains 1000mg paracetamol.

Children's liquid paracetamol dosage The MHRA issued updated recommendations for children's dosages of liquid paracetamol in June. Each dose should be given no more than four times in a 24-hour period. The doses are: :: Infant paracetamol suspension (120 mg/5ml): three to six months 2.5ml; six to 24 months 5ml; two to four years 7.5ml; four to six years 10ml.

:: Paracetamol six plus suspension (240/250 mg/5ml): six to eight years 5ml; eight to 10 years 7.5ml; 10 to 12 years 10ml.

Comments

Comments are closed on this article.

click2find

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree